Hail, Pike
- When
- May 20, 3:53 PM CST
- Where
- Pike County, 1.48 mi ESE of Edgewood
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.259, -91.056
A cold front moved through the region. Scattered showers and thunderstorms developed along the boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A cold front moved through the region. Scattered showers and thunderstorms developed along the boundary. There were several reports of hail with the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 20, 1:46 PM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 246 PM CDT SUN MAY 20 2012 .SHORT TERM... ISSUED AT 239 PM CDT SUN MAY 20 2012 (TONIGHT AND MONDAY) COLD FRONT EXTENDING FROM SFC LOW OVER NRN WI SW THROUGH CNTRL MO TO NERN OK WILL CONTINUE MOVING SEWD TGT. SCATTERED SHOWERS AND STORMS WILL CONTINUE THIS EVNG ALONG AND AHEAD OF THIS FRONT ACROSS SERN MO AND SWRN IL...S AND E OF STL AND AHEAD OF A SHORTWAVE...VORT MAX NOW OVER SWRN MO NWRN AR WHICH WILL MOVE NEWD THROUGH SERN MO AND SRN IL. THIS ACTIVITY SHOULD EVENTUALLY SHIFT SE OF OUR FORECAST AREA LATE TGT AS COOLER AND DRIER AIR FILTERS INTO THE REGION AS A SFC RIDGE BUILDS SEWD INTO MO BEHIND THE COLD FRONT. COOLER TEMPERATURES CAN BE EXPECTED TGT DUE TO CAA BEHIND THE COLD FRONT WITH THE NAM MODEL DROPPING THE 8 DEGREE C 850 MB ISOTHERM SWD TO STL BY 12Z MON. COOLER CONDITIONS WILL CONTINUE ON MON WITH TEMPERATURES AT OR SLIGHTLY BELOW NORMAL FOR LATE MAY. GKS && .LONG TERM... ISSUED AT 239 PM CDT SUN MAY 20 2012 (MONDAY NIGHT TO NEXT SUNDAY) DRY WEATHER IS STILL EXPECTED FROM MONDAY NIGHT THROUGH AT LEAST MIDWEEK AS UPPER RIDGE BUILDS IN OVER MO/IL. NEW RUNS OF THE GFS AND CANADIAN GEM ARE NOW BRINGING A FRONT SOUTHWARD INTO THE AREA BY FRIDAY THAT WILL LINGER OVER THE AREA INTO THE HOLIDAY WEEKEND. GFS HAS SOME QPF ALONG THE FRONT WHICH DEVIATES GOING FORECAST...BUT AM NOT READY TO INTRODUCE RAIN NEXT WEEKEND AT THIS POINT. THESE MODELS NOW LACK CONTINUITY AND THE FRONT WILL BE MOVING IN UNDER THE UPPER RIDGE WHICH SHOULD ACT TO SUPPRESS THUNDERSTORM DEVELOPMENT. THE GFS ENSEMBLE MEAN AND MORE CONSISTENT ECMWF DO NOT BRING THE FRONT AS FAR SOUTH. TEMPERATURES ON MONDAY AND TUESDAY NIGHT WILL BE RELATIVELY CHILLY FOR LATE MAY AS SURFACE HIGH MOVES SLOWLY ACROSS MISSOURI AND ILLINOIS. GOOD RADIATIONAL COOLING AND THE 40'S DEWPOINTS SETTLING IN FROM THE UPPER MIDWEST FAVOR TEMPERATURES FALLING BELOW NORMAL... PARTICULARLY OVER THE EASTERN OZARKS. BIG WARMUP IS STILL FAVORED LATE WEEK INTO NEXT WEEKEND. THINK 850MB TEMPERATURES WILL STILL BE AROUND 20C LIKE THE ECMWF GIVEN THE EXPECTED DRY FORECAST. STILL FAVOR SURFACE TEMPERATURES AT OR ABOUT 90F DURING THIS PERIOD. BRITT && .AVIATION... ISSUED AT 1147 AM CDT SUN MAY 20 2012 COLD FRONT EXTENDING FROM SFC LOW OVER NWRN WI SW TO JUST W OF UIN AND COU WILL MOVE SEWD THROUGH THE TAF SITES THIS AFTN INTO THE EARLY EVNG. THIS FRONT SHOULD MOVE THROUGH UIN AND COU AROUND 18-19Z SUN AND THROUGH THE STL METRO AREA TAF SITES LATE THIS AFTN. ALTHOUGH THERE WAS CURRENTLY LITTLE PRECIPITATION ALONG THIS FRONT WIDELY SCATTERED TO SCATTERED SHOWERS AND STORMS SHOULD DEVELOP THIS AFTN WITH PLENTY OF INSTABILITY ALONG AND AHEAD OF THE FRONT. A SHORTWAVE OVER SWRN MO WILL ALSO BE MOVING NEWD THROUGH THE AREA HELPING TO INITIATE CONVECTION ALONG THE FRONT DESPITE ONLY WEAK SFC CONVERGENCE. WITH LIMITED COVERAGE OF SHOWERS/STORMS WILL CONTINUE WITH JUST VCTS IN THE TAFS THIS AFTN. WILL PUT VCTS IN THE UIN AND COU TAFS EARLY THIS AFTN AND IN THE STL METRO AREA TAFS LATE THIS AFTN. WITH DIURNAL HEATING CUMULUS CLOUDS SHOULD CONTINUE TO DEVELOP BECOMING BKN BRIEFLY. SOME POST FRONTAL CUMULUS OR STRATOCUMULUS CLOUDS OVER NWRN MO MAY ALSO ADVECT SEWD INTO THE TAF SITES LATE THIS AFTN AND THIS EVNG. MOST OF THIS SHOULD BE VFR. SWLY SFC WIND WILL VEER AROUND TO A NWLY DIRECTION AFTER FROPA THIS AFTN AND EARLY THIS EVNG. MODELS DEPICT MOISTURE AROUND 850 MB AT 06Z MON SO SCT CUMULUS OR STRATOCUMULUS CLOUDS MAY CONTINUE LATE TGT. SPECIFICS FOR KSTL...VFR CUMULUS CLOUDS SHOULD CONTINUE TO DEVELOP THIS AFTN GOING BKN AT TIMES. WILL INCLUDE VCTS IN THE STL TAF FOR LATE THIS AFTN WITH AT LEAST WIDELY SCATTERED SHRA/TSRA EXPECTED. W-SWLY SFC WIND WILL VEER AROUND TO A NWLY DIRECTION LATE THIS AFTN AND EARLY THIS EVNG AFTER FROPA. SCATTERED CUMULUS OR STRATOCUMULUS CLOUDS WILL CONTINUE TGT WITH POST FRONTAL LOW LEVEL MOISTURE MOVING THROUGH THE AREA. FEW-SCT DIURNAL CUMULUS CLOUDS MAY ALSO DEVELOP ON MON WITH N-NWLY SFC WINDS AS A SFC RIDGE BUILDS SEWD INTO MO BEHIND THE COLD FRONT. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 317 PM CDT SUN MAY 20 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-211145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 317 PM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON A LIMITED BASIS THROUGH EARLY THIS EVENING. BRITT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
432 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 1 W HERMANN 38.70N 91.45W
05/20/2012 E0.25 INCH GASCONADE MO TRAINED SPOTTER
&&
TESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 439 PM CDT SUN MAY 20 2012 MOZ036-051-052-202230- LINCOLN MO-MONTGOMERY MO-PIKE MO- 439 PM CDT SUN MAY 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND NORTHWESTERN LINCOLN COUNTIES IN EAST CENTRAL MISSOURI...AND PIKE COUNTY IN NORTHEAST MISSOURI UNTIL 530 PM CDT... AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF NEW HARTFORD...OR 10 MILES NORTHEAST OF WELLSVILLE...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BOWLING GREEN... NEW HARTFORD... EOLIA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. GKS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
441 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL BOWLING GREEN 39.34N 91.20W
05/20/2012 M0.25 INCH PIKE MO CO-OP OBSERVER
GUSTS TO 40 MPH. ALSO RECEIVED 0.35 INCHES OF RAIN IN 7
MINUTES
&&
KARLZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 443 PM CDT SUN MAY 20 2012 ILZ070-202230- MARION IL- 443 PM CDT SUN MAY 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 530 PM CDT... AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF SALEM...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SALEM... OMEGA... STEPHEN FORBES STATE PARK... HELM... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. GKS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
444 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 12 SW IUKA 38.49N 88.95W
05/20/2012 M0.50 INCH MARION IL CO-OP OBSERVER
HAIL LASTED 5 MINUTES. MODERATE RAINFALL CONTINUES
&&
KARLZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 448 PM CDT SUN MAY 20 2012 ILZ058>060-202230- GREENE IL-MACOUPIN IL-MONTGOMERY IL- 448 PM CDT SUN MAY 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREENE...NORTHWESTERN MONTGOMERY AND NORTHERN MACOUPIN COUNTIES UNTIL 530 PM CDT... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KEMPER...OR 13 MILES NORTHEAST OF JERSEYVILLE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CARLINVILLE... VIRDEN... PALMYRA... GIRARD... FARMERSVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. GKS
The St Louis radar (KLSX), 70 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386260.